Texas, 2010

Flash Flooding in Texas, August 24, 2010

August 24, 2010 · NWS MAF · 3 events in 3 counties and zones

A cold front in the Davis Mountains and Big Bend region provided a focus for convection to develop. An abundance of moisture across the Trans Pecos and Davis Mountains combined with weak mid-level winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front in the Davis Mountains and Big Bend region provided a focus for convection to develop. An abundance of moisture across the Trans Pecos and Davis Mountains combined with weak mid-level winds. This resulted in many showers and storms developing over the same region. The slow moving to stationary heavy rain eventually resulted in flash flooding along the Trans Pecos region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 24, 2:06 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 24, 2:06 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT TUE AUG 24 2010

.DISCUSSION...
EARLY THIS AFTERNOON...A COLD FRONT WAS STRETCHED FROM THE MARFA
PLATEAU INTO THE BIG COUNTRY OF WEST CENTRAL TEXAS. THE MOST NOTABLE
COOLING BEHIND THE BOUNDARY HAS BEEN ACROSS SOUTHEAST NEW MEXICO
WHERE PERSISTENT CLOUD COVER HAS KEPT TEMPERATURES IN THE LOWER 70S
TO LOWER 80S. ELSEWHERE...TEMPERATURES HAVE MANAGED TO WARM TO NEAR
90 IN THE DAVIS MOUNTAINS...WIDESPREAD 90S ACROSS THE PLAINS AND
100S ALONG THE RIO GRANDE.

THE BEST PRECIPITATION CHANCES THIS AFTERNOON AND EVENING WILL
RESIDE ACROSS THE FAR WESTERN AND SOUTHERN PERMIAN BASIN...THE UPPER
TRANS PECOS REGION AND DAVIS MOUNTAINS...WHERE THE BEST
INSTABILITY IS INDICATED BY THE SHORT RANGE MODELS. WE HAVE
INCREASED RAIN CHANCES ACROSS THIS AREA FOR TONIGHT. ELSEWHERE...WE
DO EXPECT AT LEAST ISOLATED TO SCATTERED CONVECTION THROUGH
TONIGHT. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND WE HAVE MADE MENTION OF THIS IN THE LATEST
HAZARDOUS WEATHER OUTLOOK. OTHERWISE...THE COLD FRONT WILL
CONTINUE TO MOVE SOUTH TONIGHT...WITH GUSTY NORTH WINDS EXPECTED
IN IT/S WAKE. LOCALLY STRONG NORTHEAST WINDS ARE STILL POSSIBLE
ACROSS THE GUADALUPE MOUNTAINS...ESPECIALLY WITH SURFACE PRESSURE
RISES ON THE INCREASE THIS EVENING. THE HIGH WIND WARNING FOR THE
GUADALUPE MOUNTAINS WILL REMAIN INTACT.

MUCH COOLER TEMPERATURES ARE IN STORE AREAWIDE FOR WEDNESDAY WITH
SURFACE RIDGING INTACT AND INCREASING CLOUD COVER. WE HAVE ALSO
OPTED TO INCREASE PRECIPITATION CHANCES SLIGHTLY FOR WEDNESDAY.
A MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER SOUTHEAST COLORADO
WILL TRANSLATE SOUTH INTO WEST TEXAS BY WEDNESDAY AFTERNOON. WEAK
LIFT ASSOCIATED WITH THIS FEATURE SHOULD BE ENOUGH FOR ISOLATED
SHOWERS ACROSS MOST OF THE REGION...WITH A FEW THUNDERSTORMS
POSSIBLE MAINLY ALONG THE RIO GRANDE AND BIG BEND REGION. THE
COOLEST LOW TEMPERATURES OF THE FORECAST PERIOD ARE ANTICIPATED
WEDNESDAY NIGHT INTO THURSDAY MORNING WITH LIGHT WINDS IN PLACE.
THE LATEST MODEL DATA HAS INCREASED MID-LEVEL MOISTURE
LEVELS...THUS A LITTLE MORE CLOUD COVER COULD KEEP TEMPERATURES UP
A DEGREE OR TWO OVER THE INHERITED FORECAST.

FOR THURSDAY AND FRIDAY...ANY PRECIPITATION WILL LIKELY REMAIN
CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS...WITH DRY WEATHER
AND SLOWLY WARMING TEMPERATURES ANTICIPATED ELSEWHERE. FOR THE
WEEKEND INTO THE EARLY PORTION OF THE UPCOMING WORK WEEK...AND
UPPER LEVEL TROUGH OVER THE WESTERN U.S. WILL TRANSLATE EAST INTO
THE PLAINS. SOUTHWEST FLOW ALOFT WILL GRADUALLY STRENGTHEN OVER
THE REGION...WHILE PERSISTENT SOUTHEASTERLY FLOW IN THE LOW LEVEL
SERVES TO INCREASE MOISTURE. THE BETTER CHANCE FOR PRECIPITATION
WILL CONTINUE TO BE CONFINED TO THE MOUNTAINS...BUT AT LEAST
ISOLATED CONVECTION REMAINS POSSIBLE ACROSS THE PLAINS AS WELL.
TEMPERATURES SHOULD REMAIN CLOSE TO NORMAL THROUGH THE REMAINDER
OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  80  62  84  /  20  20   0  10
CARLSBAD NM                63  81  59  85  /  30  10  10  10
DRYDEN TX                  72  86  68  88  /  40  20  10  10
FORT STOCKTON TX           65  81  63  85  /  50  20  10  10
GUADALUPE PASS TX          57  73  55  76  /  40  10  20  10
HOBBS NM                   61  80  57  84  /  20  10  10  10
MARFA TX                   61  76  56  79  /  40  20  20  10
MIDLAND INTL AIRPORT TX    65  81  61  85  /  20  20  10  10
ODESSA TX                  65  81  62  84  /  20  20  10  10
WINK TX                    67  83  64  87  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

78/06
Hazardous weather outlook, Aug 24, 1:11 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT TUE AUG 24 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
211 PM CDT TUE AUG 24 2010 /111 PM MDT TUE AUG 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ALONG AND SOUTHWEST OF A LINE FROM NEAR WINK...TO CRANE...TO BIG
LAKE. A COUPLE OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS BEING THE MAIN THREAT. OTHERWISE...BRIEF HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS. STRONG NORTHEASTERLY WINDS BEHIND A COLD FRONT ARE
STILL EXPECTED AT GUADALUPE PASS THIS AFTERNOON AND
EVENING...WHERE SUSTAINED WIND SPEEDS ARE ANTICIPATED TO EXCEED 40
MPH. A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE
MOUNTAINS OF WEST TEXAS THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE BIG BEND AND LOWER TRANS
PECOS TOMORROW AFTERNOON. BRIEF HEAVY RAINFALL...GUSTY WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 24, 2:25 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT TUE AUG 24 2010

TXZ058-242100-
REEVES COUNTY AND UPPER TRANS PECOS-
325 PM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES COUNTY UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHWEST OF PECOS NEAR
FARM TO MARKET ROAD 2119 OVER CENTRAL REEVES COUNTY AT 324 PM
CDT...MOVING SOUTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Aug 24, 2:34 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT TUE AUG 24 2010

NMZ027-028-034-TXZ057>060-067>069-074-075-079>082-258-250000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
SOUTHERN LEA COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-CRANE-
UPTON-DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-
MARFA PLATEAU-BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...EUNICE...JAL...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...MONAHANS...CRANE...MCCAMEY...RANKIN...
ALPINE...FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...
BIG BEND NP...MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
334 PM CDT TUE AUG 24 2010 /234 PM MDT TUE AUG 24 2010/

...FUNNEL CLOUDS POSSIBLE ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW
MEXICO INTO THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
FUNNEL CLOUDS OBSERVED ACROSS THE UPPER TRANS PECOS THIS
AFTERNOON.  ON OCCASION...THESE FUNNEL CLOUDS MAY BRIEFLY REACH
THE GROUND AND BECOME A WEAK TORNADO.

IF A FUNNEL CLOUD IS OBSERVED...BE PREPARED TO TAKE SHELTER IN A
STURDY BUILDING AS A PRECAUTION.  THESE FUNNEL CLOUDS WILL BE
SHORT-LIVED BUT COULD BE CAPABLE OF PRODUCING MINOR DAMAGE AND
FLYING DEBRIS IF THEY TOUCH THE GROUND.  THESE FUNNEL CLOUDS ARE
TYPICALLY BRIEF IN NATURE AND ARE EXTREMELY DIFFICULT TO DETECT ON
RADAR.

CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS
INTO THIS EVENING GENERALLY ALONG AND WEST OF THE PECOS RIVER.
Special weather statement, Aug 24, 2:43 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT TUE AUG 24 2010

TXZ058-067-242115-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
343 PM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL WARD AND EAST CENTRAL REEVES COUNTIES UNTIL 415 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF BARSTOW ALONG
INTERSTATE 20 AT 343 PM CDT...MOVING SOUTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Aug 24, 2:58 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT TUE AUG 24 2010

TXZ074-242145-
DAVIS/APACHE MOUNTAINS AREA-
358 PM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS COUNTY UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF FORT DAVIS AT 357
PM CDT. THE STORM WAS NEARLY STATIONARY.  ADDITIONAL STRONG
THUNDERSTORMS WERE LOCATED 33 MILES NORTH OF FORT DAVIS AND 17 MILES
NORTHEAST OF FORT DAVIS.  THESE STORMS WERE MOVING LITTLE ALSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE
WITH THESE STORMS.

&&

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Reeves

When
August 24, 3:36 PM CST to 4:30 PM CST
Where
Reeves County, Pecos to 1.61 mi NNW of Pecos Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.420, -103.480

Several motorists were stranded in high water within the city of Pecos, TX.

Flash Flood, Pecos

When
August 24, 8:05 PM CST to 8:40 PM CST
Where
Pecos County, 3.25 mi NW of Imperial Res to 2.66 mi WSW of Ft Stockton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.305, -102.907

Several streets in Fort Stockton were impassable due to high water. State Highway 18 from Fort Stockton north to the county line also had water flowing across it.

Flash Flood, Upton

When
August 24, 8:15 PM CST to 11:30 PM CST
Where
Upton County, 7.53 mi NW of Mc Camey to 3 mi NE of Mc Camey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.195, -102.332

Several roadways were flooded within and near the city of McCamey, TX. Six inches of water was reported to be running over many streets in McCamey. Some roadways, including State Highway 67, had at least 1 foot of flowing water over them. Near the end of the event, 2 feet of flowing water was reported on King Mountain Road 5 miles northeast of McCamey.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253089, 253101, 253107.